Medical History and Medication Review

 

What Medical Conditions Can Cause Me To Lose Hair?

Some medical conditions associated with hair loss include:

  1. Hypothyroidism (low levels of thyroid hormone)
  2. Hyperthyroidisim (high levels of thyroid hormone)
    1. Hair loss symptoms usually present some months after the onset of these conditions
  3. Psychiatric disorders
    1. Trichotillomania (excessive hair pulling)
    2. Anxiety disorders (stress induced hair loss)
    3. Anorexia nervosa
  4. Autoimmune conditions
    1. Systemic lupus erythematosus (also known as SLE or lupus)
    2. Hashimoto’s disease
    3. Rheumatoid arthritis
    4. Psoriasis
  5. Anaemia
    1. Especially anaemia caused by deficiencies in iron, Vitamin B12 and folic acid
    2. Haemolytic anaemia can cause hair loss
  6. Skin and scalp diseases:
    1. Scalp psoriasis
    2. Seborrheic dermatitis
  7. Others:
    1. Secondary syphillis is associated with hair loss
    2. Post-partum state (4-6 months after giving birth)
    3. Post-surgical state (hyperlink to post-surgical hair loss)

What Medications Can Cause Me To Lose Hair?

Medications that have been associated with hair loss are classified into a few groups:

  1. Psychiatric medications: Antidepressants: multiple antidepressants have been associated with increased hair shedding
  2. Medication for the heart: blood thinning medications for heart valve or heart rhythm disorders can excessive hair shedding (e.g. warfarin or heparin)
  3. Medication for blood pressure: famously the group of blood pressure medications called ‘beta-blockers’ are known to cause hair loss
  4. Medications to protect your kidneys: ACE-inhibitors e.g. enalapril, captopril and lisinopril have all been associated with hair loss conditions
  5. Hormones: both male and female hormonal supplementation have been associated with accelerating hair loss
  6. Vitamin A derivatives: isotretinoin, a commonly prescribed anti-acne medication has a significant correlation with hair loss.
  7. Medications used to treat epilepsy or seizures: older medications such as valproic acid have a higher risk of causing acclerated hair loss
  8. Immune-suppressing medications: long term consumption of immune-suppressing medications e.g. after an organ transplant, is known to cause chronic hair shedding and thinning.

What Should I Do If I Suspect That A Medical Condition Or Medications Are Causing My Hair Loss?

Firstly, and most importantly, do not stop your medications immediately. Always consult a doctor before altering any prescription drug dosage.

Secondly, it would be ideal if you could get a medical report from your attending doctor or obtain details of any treatments done and current and medications (including the dosage).

Arrange for an appointment with Terra Medical Clinic to allow us to go through a detailed medical history with you and to ascertain to what degree is the hair loss caused by a medication.

What Can Terra Medical Clinic Do For Me If My Hair Loss Is Caused By Any Of The Above Medical Conditions Or Medications?

After a comprehensive examination, blood tests are sometimes ordered in order to rule out other associated medical conditions.

While stopping the causative medication suddenly may not be a possibility, Dr Chong will discuss options on how to manage the hair loss using certain treatments that enhance growth and reduce shedding.

There may also be a discussion with your treating doctor (with your consent) if there is the chance to switch medications to one that will not accelerate hair loss.

Would There Be A Situation Where I Go Completely Bald From The Medications?

The hair follicle is a complex biological organ with many chemical signals acting on it, internet research into hair loss caused by medication may not offer alternatives but medical professionals will be able to come up comprehensive and safe treatment plan for you.

If you notice hair thinning after starting a certain medication, speak to us today to arrange a consultation.

×
Questions? How can we help you today?